Alert archive / Nebraska / High Wind Warnings in 2022

High Wind Warning 6, NWS Cheyenne, WY

January 14, 20225 counties in Nebraska

NWS Cheyenne, WY issued this high wind warning at Jan 14, 2022, 1:07 PM MST for 5 counties in Nebraska. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 14, 2022, 1:07 PM MST (20:07 UTC)
Expired
Jan 14, 2022, 5:00 PM MST
In force
4 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 14, 1:45 PM MSTNON-TSTM WND GST 612 Ssw Sidney, NESIDNEY ASOS. SUSTAINED WINDS 35 MPH.
Jan 14, 1:53 PM MSTNON-TSTM WND GST 554 E Scottsbluff, NESUSTAINED WINDS 40 MPH.
Jan 14, 2:11 PM MSTNON-TSTM WND GST 592 Ssw Sidney, NEASOS STATION KSNY SIDNEY AIRPORT.
Jan 14, 3:53 PM MSTNON-TSTM WND GST 612 Ssw Sidney, NEASOS STATION KSNY SIDNEY AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2986 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS75 KCYS 142007
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
107 PM MST Fri Jan 14 2022

NEZ019>021-054-055-150000-
/O.NEW.KCYS.HW.W.0006.220114T2007Z-220115T0000Z/
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-
Including the cities of Scottsbluff, Gering, Harrisburg, Angora, 
Bridgeport, Bayard, Redington, Kimball, Sidney, and Brownson
107 PM MST Fri Jan 14 2022

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...North winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Scotts Bluff County, Banner County, Morrill County, 
  Kimball County and Cheyenne County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ106-150415-
/O.CON.KCYS.HW.A.0003.220115T1800Z-220116T0600Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
107 PM MST Fri Jan 14 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Mainly to transportation. Strong cross winds could 
  be hazardous to light weight and high profile vehicles, 
  including campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ110-150415-
/O.CON.KCYS.HW.A.0003.220116T0000Z-220116T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
107 PM MST Fri Jan 14 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH LATE SATURDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 75 mph 
  possible.

* WHERE...North Snowy Range Foothills.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
007 
WWUS75 KCYS 150002
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
502 PM MST Fri Jan 14 2022

NEZ019>021-054-055-150115-
/O.EXP.KCYS.HW.W.0006.000000T0000Z-220115T0000Z/
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-
Including the cities of Scottsbluff, Gering, Harrisburg, Angora, 
Bridgeport, Bayard, Redington, Kimball, Sidney, and Brownson
502 PM MST Fri Jan 14 2022

...HIGH WIND WARNING HAS EXPIRED...

Occasional wind gusts 40 to 50 MPH will remain possible over the
next couple of hours, especially near snow showers. 

$$

WYZ106-151200-
/O.CON.KCYS.HW.A.0003.220115T1800Z-220116T0600Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
502 PM MST Fri Jan 14 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County
  including Bordeaux along Interstate 25 between Chugwater and
  Wheatland. 

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Mainly to transportation. Strong cross winds could 
  be hazardous to light weight and high profile vehicles, 
  including campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ110-151200-
/O.CON.KCYS.HW.A.0003.220116T0000Z-220116T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
502 PM MST Fri Jan 14 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH LATE SATURDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 75 mph 
  possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Laramie and Rawlins.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CLH

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 14, 10:52 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 14, 10:52 AM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1052 AM MST Fri Jan 14 2022

.SHORT TERM...(Today through Saturday night)
Issued at 245 AM MST Fri Jan 14 2022

Latest GOES-W water vapor loop showed a clipper shortwave plunging
south into the Northern Plains, with upper level ridging building
over the Pacific Northwest. An inverted surface trough extended
through the western Dakotas, with a cold front moving into northeast
WY.

The cold front will progress quickly through the CWA this morning,
with strong and gusty northwest winds in its wake. Strong cold air
advection and steep low level lapse rates will promote deep mixing
with 40-50kt winds in the 850-700mb layer to mix towards the surface.
Gusts of 50-55 mph will be possible over the high plains. Besides
the winds, scattered snow showers will develop. Models were
trending drier, with overall snow accumulations of 2-4 inches for
the mountains, and an inch or less elsewhere. The snow showers and
gusty winds will quickly diminish this evening. It will be 20-25
degrees colder today with 700mb temperatures falling into the single
digits below 0C, yielding high temperatures in the 30s. The front
retreats to the east as a warm front Saturday, with 700mb temperatures
warming to near 0C, yielding highs in the 30s and 40s. A upper ridge
then builds into the Northern Rockies and Plains through Saturday
night.

.LONG TERM...(Sunday through Friday)
Issued at 245 AM MST Fri Jan 14 2022

Sunday will begin the warmup across the region as 700mb temps recover
to around 0C leading to milder weather into next week. Afternoon
highs east of the Laramie Range will mostly be in the 40s and 30s
farther west. Portions of the Nebraska Panhandle may even reach 50
degrees on Monday and Tuesday. Pressure gradients look to remain
elevated across the Laramie Range with high pressure remaining in
place over the Intermountain-West. While not ruling out the potential
for high winds Saturday night through Tuesday for southeast Wyoming
wind-prone locations, overall conditions don't too impressive. 700mb
flow will fluctuate between 30 to 40 kts for most of this period,
potentially increasing to around 45kts near Arlington and Bordeaux
Tuesday. In-house probabilistic guidance has been trending downward
over the past 24-48 hours, especially for Saturday night. At least
elevated winds will continue through Tuesday before a cold front
drops in from the north and northeast Wednesday as a cold air mass
moves over the Northern Plains. GEFS members still show varying
solutions leading to large temperature spread behind the front
next Thursday and Friday. Will need to continue to monitor if
members can converge on a solution and if any wintry precipitation
could lead to impacts across the area with the frontal passage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1043 AM MST Fri Jan 14 2022

Wyoming TAFS...VFR, with occasional MVFR until 20Z. Wind gusts to
25 knots at Rawlins until 00Z, and to 25 knots after 15Z Saturday.
Wind gusts to 32 knots at Laramie until 01Z. Wind gusts to
42 knots at Cheyenne until 20Z, then to 35 knots until 01Z, then
to 25 knots until 06Z.

Nebraska TAFS...VFR, with occasional MVFR at Chadron, Alliance and
Scottsbluff until 20Z, Wind gusts to 48 knots until 00Z to 02Z,
then to 35 knots at Chadron, Alliance and Sidney until 06Z.

&&

.FIRE WEATHER...
Issued at 245 AM MST Fri Jan 14 2022

A potent, fast moving weather disturbance and cold front will sweep
south through the area today, bringing strong and gusty northwest
winds, colder temperatures and some snow showers. A trend toward
drier and milder weather returns this weekend into early next week.
Fire weather concerns will be low through the forecast period with
minimum relative humidities above 25 percent and a lingering snow
pack.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MB
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 14, 3:40 AM MST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MST Fri Jan 14 2022

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
151045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
340 AM MST Fri Jan 14 2022

This hazardous weather outlook is for the western panhandle of
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will sweep southward across the area this morning,
bringing colder temperatures, gusty northwest winds and scattered
snow showers through the day. The snow may briefly mix with light
freezing rain in the morning. Winds may gust between 45 and 55 mph.
Snow accumulations will average less than an inch.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ103>105-109>116-151045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
340 AM MST Fri Jan 14 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will sweep southward through the area this
morning, bringing colder temperatures, gusty northwest winds and
scattered snow showers through the day. The snow may briefly mix
with light freezing rain in the morning. Winds may gust as high
as 45 mph. Snow accumulations will range from less than an inch,
to two to four inches over the higher peaks of the North Laramie
and Snowy Ranges.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

Nearby

High Wind Warnings in Nebraska, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.